Alert archive / Iowa / Tornado Warnings in 2019
Tornado Warning 8, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 22, 2019, 12:02 AM CDT for Montgomery County, Page County, Iowa. It was in force for 15 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2019, 12:02 AM CDT (05:02 UTC)
- Expired
- May 22, 2019, 12:17 AM CDT
- In force
- 15 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Montgomery County, IA, Page County, IA
The radar
The Omaha radar (KOAX), 123 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 12:11 AM CDT | FUNNEL CLOUD | Hepburn, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 499 m²/s²
- 0-3 km storm-relative helicity
- 465 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
523
WFUS53 KOAX 220502
TOROAX
IAC137-145-220530-
/O.NEW.KOAX.TO.W.0008.190522T0502Z-190522T0530Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
1202 AM CDT Wed May 22 2019
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Southern Montgomery County in southwestern Iowa...
Northeastern Page County in southwestern Iowa...
* Until 1230 AM CDT.
* At 1201 AM CDT, a severe thunderstorm capable of producing a
tornado was located northwest Clarinda, or 20 miles northwest of
Bedford, moving north at 50 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Villisca around 1215 AM CDT.
Other locations impacted by this tornadic thunderstorm include
Hepburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4073 9506 4075 9516 4089 9513 4094 9501
4088 9496
TIME...MOT...LOC 0501Z 200DEG 42KT 4079 9508
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
DEWALD2 follow-up statements
009
WWUS53 KOAX 220507
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1207 AM CDT Wed May 22 2019
IAC137-145-220530-
/O.CON.KOAX.TO.W.0008.000000T0000Z-190522T0530Z/
Montgomery IA-Page IA-
1207 AM CDT Wed May 22 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR SOUTHERN
MONTGOMERY AND NORTHEASTERN PAGE COUNTIES...
At 1206 AM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southwest of Villisca, or 19 miles southwest of
Corning, moving north at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Hepburn around 1210 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4077 9504 4079 9514 4089 9513 4094 9501
4088 9496
TIME...MOT...LOC 0506Z 202DEG 40KT 4084 9505
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
DEWALD234
WWUS53 KOAX 220517
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1217 AM CDT Wed May 22 2019
IAC137-145-220527-
/O.CAN.KOAX.TO.W.0008.000000T0000Z-190522T0530Z/
Montgomery IA-Page IA-
1217 AM CDT Wed May 22 2019
...THE TORNADO WARNING FOR SOUTHERN MONTGOMERY AND NORTHEASTERN PAGE
COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, small hail and damaging winds remain likely and
a Severe Thunderstorm Warning remains in effect for the area.
LAT...LON 4077 9504 4079 9514 4089 9513 4094 9501
4088 9496
TIME...MOT...LOC 0516Z 200DEG 42KT 4096 9499
$$
DEWALDWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 21, 11:50 PM CDT, 12 minutes earlier.
Area forecast discussion, May 21, 11:50 PM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 1150 PM CDT Tue May 21 2019 .SHORT TERM...(Tonight through Friday) Issued at 350 PM CDT Tue May 21 2019 WV imagery this afternoon showing a longwave trough with embedded circulations...one currently lifting into SW KS and the other centered over the Pacific NW. Surface reflection of the former was centered over SW KS. Meanwhile 88D mosaic was showing a large area of precip over WRN SD/NE panhandle/NW KS with another area over MO streaming northward into IA. For tonight, precip will be gradually diminishing from south to north overnight as the upper low lifts out of western KS this evening and into the Dakotas by early Wednesday morning. CAMs do suggest a few cells lifting out of KS into the southern CWA this evening, but given excessive cloud cover/nil diurnal heating, chances are very low any will turn severe. On Wednesday, dry and warmer in part to southwest winds and increased mixing by afternoon. Wednesday night models prog low level baroclinic zone setting up from northern MO into central KS with precip developing along the boundary. The boundary/precip activity is progged to slowly lift northward and expand across the CWA on Thursday. Both the NAM and GFS suggest environmental moisture content will be high with PW approaching 2 inches by Thursday night. Given strong differential divergence coupled with stout 315K isentropic upglide and favorable precip efficiency/deep warm cloud layer, conditions will be quite favorable for an excessive rainfall event. Dry then the majority of the CWA on Friday. Portions of southwest IA and southwest NE though may see some lingering activity mainly in the morning hours. A gradual warming trend on tap the next few days. Expect highs in the mid/upper 60s on Wednesday with mid 60s/low 70s Thursday. On Friday, highs will top out in the mid/upper 70s. .LONG TERM...(Friday night through Tuesday) Issued at 350 PM CDT Tue May 21 2019 GFS and ECM in agreement precip chances continue through the weekend into early next week. Flow aloft turns near zonal keeping a surface boundary meandering through and close to the CWA and the focus for additional rainfall accumulation. Warm conditions continue with highs on Thursday in the mid/upper 80s and mid 80s on Friday. Cooling trend takes place over the weekend with mid/upper 70s on Saturday and mid 60s/low 70s Sunday. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1148 PM CDT Tue May 21 2019 Scattered thunderstorms east of KOMA at TAF issuance will continue to shift north of TAF sites early in the TAF period. Scattered showers could affect all of eastern Nebraska briefly through 12Z before ending entirely. IFR cigs near KOFK should linger through mid morning Wednesday before lifting to VFR. Gusty southeast winds will turn southwest by 18Z Wednesday, with speeds averaging 15 to 25kt at all sites. Clearing skies and diminishing winds are forecast after 00Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && UPDATE...DEE SHORT TERM...DEE LONG TERM...DEE AVIATION...Dergan
Hazardous weather outlook, May 21, 9:25 PM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 925 PM CDT Tue May 21 2019 IAZ079-090-NEZ067-068-091-093-221630- Mills-Fremont-Cass-Otoe-Nemaha-Richardson- 925 PM CDT Tue May 21 2019 This Hazardous Weather Outlook is for portions of southwest Iowa and southeast Nebraska. .DAY ONE...Tonight and Wednesday No hazardous weather is expected at this time. Minor flooding will continue along the Missouri River from around Plattsmouth downstream past Rulo. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday More thunderstorms are possible through this holiday weekend and into early next week. Minor river flooding will continue along the Missouri River from around Plattsmouth downstream past Brownville. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through Wednesday. IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045- 050>053-065-066-078-088>090-092-221630- Monona-Harrison-Shelby-Pottawattamie-Montgomery-Page-Knox-Cedar- Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt- Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy- Seward-Lancaster-Saline-Jefferson-Gage-Johnson-Pawnee- 925 PM CDT Tue May 21 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday More thunderstorms are possible through this holiday weekend and into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through Wednesday.
In the hours before
Special weather statement, May 21, 6:35 PM CDT, 5 hours 27 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 635 PM CDT Tue May 21 2019 NEZ088>090-092-220015- Jefferson NE-Gage NE-Pawnee NE-Johnson NE- 635 PM CDT Tue May 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON... JEFFERSON...PAWNEE AND GAGE COUNTIES UNTIL 715 PM CDT... At 634 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles north of Morrowville to near Summerfield. Movement was north at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Beatrice, Fairbury, Wymore, Plymouth, Blue Springs, Odell, Diller, Daykin, Endicott, Filley, Jansen, Barneston, Burchard, Liberty, Steinauer, Reynolds, Lewiston, Steele City, Virginia and Harbine. LAT...LON 4001 9737 4035 9736 4032 9618 4000 9618 TIME...MOT...LOC 2334Z 195DEG 31KT 3996 9720 3996 9641 Dergan
Local storm report, May 21, 7:45 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
745 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM TORNADO 1 SSW DAWSON 40.12N 95.84W
05/21/2019 RICHARDSON NE EMERGENCY MNGR
TORNADO JUST TOUCHED DOWN AGAIN SOUTH OF
DAWSON.
&&Local storm report, May 21, 8:07 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
807 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL 5 ESE AUBURN 40.37N 95.75W
05/21/2019 M1.00 INCH NEMAHA NE CO-OP OBSERVER
&&Local storm report, May 21, 8:13 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
813 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TORNADO 1 N STELLA 40.26N 95.77W
05/21/2019 RICHARDSON NE EMERGENCY MNGR
&&Local storm report, May 21, 8:19 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
819 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM FUNNEL CLOUD 3 WNW NEMAHA 40.35N 95.72W
05/21/2019 NEMAHA NE EMERGENCY MNGR
&&Local storm report, May 21, 9:22 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
922 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM FUNNEL CLOUD 3 WNW NEMAHA 40.35N 95.72W
05/21/2019 NEMAHA NE EMERGENCY MNGR
0807 PM TORNADO 1 N STELLA 40.26N 95.77W
05/21/2019 RICHARDSON NE EMERGENCY MNGR
0803 PM HAIL 5 ESE AUBURN 40.37N 95.75W
05/21/2019 M1.00 INCH NEMAHA NE CO-OP OBSERVER
0742 PM TORNADO 1 SSW DAWSON 40.12N 95.84W
05/21/2019 RICHARDSON NE EMERGENCY MNGR
TORNADO JUST TOUCHED DOWN AGAIN SOUTH OF
DAWSON.
&&The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:30 PM CDT | Tornado Warning | OAX | Fremont | 11 min |
| May 21, 11:35 PM CDT | Severe Thunderstorm Warning | OAX | Page | 25 min |
| May 21, 11:54 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Page | 51 min |
Nearby
Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.